Alert archive / Minnesota / Tornado Warnings in 1997
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 1, 1997, 8:29 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 1, 1997, 9:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Pine County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:04 PM CDT | Tornado F0 | Pine City, MN | County sheriff officials and the public reported a tornado touchdown in a rural area along State Highway 70 east of Rock Creek. No damage was reported. Path length, path width, and F-scale are estimated. |
| Jul 1, 9:35 PM CDT | Thunderstorm Wind 55 | Pine City, MN | Strong thunderstorm winds knocked down trees and power lines at a resort near Pine City. Wind speed is estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1759 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 020131 RRA TORDLH MNC115-WIC013-020230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 829 PM CDT TUE JUL 1 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL MINNESOTA ...SOUTHERN PINE COUNTY IN NORTHWEST WISCONSIN ...SOUTHERN BURNETT COUNTY AT 827 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR GRANDY ...OR 25 MILES SOUTH OF HINCKLEY...MOVING NORTHEAST AT 35 MPH. THIS TORNADO WILL BE NEAR... ROCK CREEK BY 845 PM. PINE CITY BY 850 PM. GRANTSBURG BY 855 PM. SIREN AND WEBSTER BY 910. IN A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. n AUSTIN/SHIMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 1, 2:30 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT TUE JUL 1 1997 PROBLEM FOR TONIGHT WILL BE THE INITATION AND MOVEMENT OF MID AFTN TSTMS AND THE TREND WORDING FOR DOWNSTREAM ZONES. WE BELIEVE THE ETA HAS THE BTR HANDLE ON TIMING OF DVLPMT AND ORIENTATION OF POTENTIAL RAIN/TSTSM. 17Z SFC CHART SHOWS THAT THE SFC LO DVLPMT HAS SHIFTED MORE INTO WRN ND WHERE ETA PLACES THE BEST 7H OMEGA. ANOTHER AREA OF MAX OMEGA DEPICTED ON ETA LIES ALG THE 17Z ADAP MAX LI AXIS FROM NR AXN TO INL. LATEST VIS SATL ALSO INDICS CLD TWRS FMG AND THIS ALSO COINCIDES WITH SFC TROF/WM FNT IN THAT AREA. NO NEED TO GET FANCY. THE WRN FRINGE OF ZNS (25,33,34), SUGG TSTMS...SOME PSBLY SVR DISPENSE WITH ANY MENTION OF CLDS. ZNS 10, 18 SHUD HV TSTMS...SOME PSBLY SVR. LOCALLY HEAVY RAIN LIKELY AFTER SUNSET. FOR OTR MN AREAS, PERHAPS SCT TSTMS THIS EVE WITH PSBL SVR TSTMS AND HEAVY RAIN AFT MIDN. THE LK SUPR SEA BREEZE IS EVIDENT ON VIS SATL AND WITH STRENGTHENING LO LVL SELY FLOW, TSTMS WUD BE MORE LIKELY WELL INLAND THIS EVE, AWAY FROM ZNS 20, 21. AFT SS, TSTMS AND HVY RN WL REACH THE LAKE SHORE. FOR WI PTN OF CWA. GUD SE FLOW EVIDENT IN CU FIELD. XPC SIMILAR EVENTS AS LAST CPL OF DAYS WITH TRIGGER TEMPS REACHED BY 3 PM, WE THINK SCTD TSTMS THIS EVE, BECMG MORE NMRS AFT SS WITH SOME PSBLY SVR. PDS OF HVY RAIN AFT MIDN....OR SIMILAR TRENDS MAY BE HLPFUL. WE REALIZE IT IS HECTIC AT THE WSFOS TDA. WE JUST THOUGHT THAT, WHERE/IF PSBL, SOME TIMING CUD BE RENDERED TO THE PUBLIC. CS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:30 PM CDT | Tornado Warning | DLH | Pine | 45 min |
| Jul 1, 9:43 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 62 min |
Nearby
Tornado Warnings in Minnesota, 1997Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.